Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 6, NWS Great Falls, MT

April 8, 20245 counties in Montana

NWS Great Falls, MT issued this high wind warning at Apr 8, 2024, 9:40 PM MDT for 5 counties in Montana. It was in force for 17 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2024, 9:40 PM MDT (03:40 UTC)
Expired
Apr 9, 2024, 2:39 PM MDT
In force
17 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 9:59 PM MDTNON-TSTM WND GST 583 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Apr 8, 10:21 PM MDTNON-TSTM WND GST 768 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Apr 8, 11:00 PM MDTNON-TSTM WND GST 581 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Apr 8, 11:45 PM MDTNON-TSTM WND GST 601 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Apr 9, 1:00 AM MDTHIGH SUST WINDS 402 Se Browning, MTAverage wind speed of 40.2 mph from midnight to 1AM MDT.
Apr 9, 2:00 AM MDTNON-TSTM WND GST 5614 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS75 KTFX 090340
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
940 PM MDT Mon Apr 8 2024

MTZ301>303-307-091200-
/O.UPG.KTFX.HW.A.0005.240409T0600Z-240410T0000Z/
/O.NEW.KTFX.HW.W.0006.240409T0340Z-240410T0000Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Including the following locations: Dupuyer, Browning, Santa Rita,
Babb, Kiowa, Heart Butte, Saint Mary, East Glacier Park, Marias
Pass, Logan Pass, Ethridge, Rogers Pass, and Cut Bank
940 PM MDT Mon Apr 8 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT TUESDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 65 mph. Isolated 
  wind gusts up to 80 mph are possible along the immediate eastern 
  slopes of the Rocky Mountain Front.

* WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, 
  and Southern Rocky Mountain Front.

* WHEN...Until 6 PM MDT Tuesday.

* IMPACTS...High winds may move loose debris and damage property. 
  Travel could be difficult, especially for high profile vehicles 
  and those pulling trailers.

* ADDITIONAL DETAILS...Two distinct periods of strong and gusty 
  winds are likely from late tonight through Tuesday afternoon, with 
  a brief reduction in winds during the mid- to late morning hours 
  on Tuesday. The first period of strong and gusty winds will occur 
  from late tonight through the early morning hours on Tuesday as 
  mountain waves move east off of the Rocky Mountain Front, with the 
  second period of strong winds occurring during afternoon hours on 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ308-091200-
/O.NEW.KTFX.HW.W.0006.240409T0340Z-240410T0000Z/
Southern High Plains-
Including the following locations: Pendroy, Bynum, and Choteau
940 PM MDT Mon Apr 8 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Southern High Plains.

* WHEN...Until 6 PM MDT Tuesday.

* IMPACTS...High winds may move loose debris and damage property. 
  Travel could be difficult, especially for high profile vehicles 
  and those pulling trailers.

* ADDITIONAL DETAILS...Two distinct periods of strong and gusty 
  winds are likely from late tonight through Tuesday afternoon, with 
  a brief reduction in winds during the mid- to late morning hours 
  on Tuesday. The first period of strong and gusty winds will occur 
  from late tonight through the early morning hours on Tuesday as 
  mountain waves move east off of the Rocky Mountain Front, with the 
  second period of strong winds occurring during afternoon hours on 
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
2 follow-up statements
567 
WWUS75 KTFX 090809
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
209 AM MDT Tue Apr 9 2024

MTZ301>303-307-308-100000-
/O.CON.KTFX.HW.W.0006.000000T0000Z-240410T0000Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Dupuyer, Bynum, Browning,
Santa Rita, Babb, Kiowa, Heart Butte, Saint Mary, Pendroy, East
Glacier Park, Marias Pass, Choteau, Logan Pass, Ethridge, Rogers
Pass, and Cut Bank
209 AM MDT Tue Apr 9 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts mostly up to 65 mph, but 
  gusts to 80 mph possible along the immediate eastern slopes of the 
  Rocky Mountain Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera 
  Counties.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...High winds may move loose debris and damage property. 
  Travel could be difficult, especially for high profile vehicles 
  and those pulling trailers. Periods of blowing snow may also cause 
  reduced visibility over mountain passes.

* ADDITIONAL DETAILS...Two distinct periods of strong and gusty 
  winds are expected through today, with a brief reduction in winds 
  in between them during the mid- to late-morning hours. The first 
  period will continue through the early morning hours as mountain 
  waves move east off of the Rocky Mountain Front. The second period 
  will occur during the afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
252 
WWUS75 KTFX 092039
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
239 PM MDT Tue Apr 9 2024

MTZ301>303-307-308-092145-
/O.CAN.KTFX.HW.W.0006.000000T0000Z-240410T0000Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Babb, Heart Butte, Dupuyer,
Bynum, Ethridge, Pendroy, Choteau, Marias Pass, Santa Rita,
Rogers Pass, Cut Bank, Kiowa, Saint Mary, Logan Pass, East
Glacier Park, and Browning
239 PM MDT Tue Apr 9 2024

...HIGH WIND WARNING IS CANCELLED...

Winds have weakened across the area and are no longer expected to 
pose a threat to life or property.

$$

Ludwig

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 8, 8:31 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 8, 8:31 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
831 PM MDT Mon Apr 8 2024

.SYNOPSIS...
Today, warmer and drier weather is forecast. Tonight, strong
gusty winds begin to develop across The North and South Rocky
Mountain Front and the adjacent plains. In that area, High Winds
are possible tomorrow. Additionally, some mostly mountain moisture
falls across portions of north central, central and southwest
Montana into Wednesday morning.

&&

.UPDATE...
No changes to the current forecast for tonight. Strong winds are
still possible along the front range of the Rockies and in the Cut
Bank area, but current thinking is that most areas will generally
be below warning criteria. However, some 00z guidance might come
in with slight stronger winds, so midnight shift will take another
look about possibly changing the high wind watch to a warning.
Scattered rain/snow showers develop along the divide tonight, then
spread over Central/Southwest MT on Tuesday. Brusda

&&

.AVIATION...
830 PM MDT Mon Apr 8 2024 (09/00Z TAF Period)

VFR conditions will occur this evening, but do expect increasing
clouds overnight. Rain/snow develops along the divide, with a few
rain/snow showers on Tuesday over Central and Southwest MT.
Overall, VFR conditions expected at most terminal sites through
the period. Mountains/passes will be obscured at times along the
Rocky Mountain Front and across Southwest MT. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 308 PM MDT Mon Apr 8 2024/

Note: The forecast area for the National Weather Service Great
Falls Weather Forecast Office includes north central, central and
southwest Montana.

Today and Tomorrow...Monday, an upper level ridge begins to build
into the region, favoring warming and drying conditions. An upper
level trof entering the Canadian west coast, removes mass from
the ridge, and a strong cross-barrier flow develops across The
Continental Divide. The National Blend of Models (NBM) v4.2,
continues to include Cut Bank in an area of 78% probability to
experience Maximum Wind Gusts of >= 48KT/55 mph. Having said this,
northwesterly winds dominate the H700 wind component forecast. A
westerly to west southwesterly wind component would be more
preferred for a high wind setup. Mountain Wave is forecast under
the period of mountain top stability. If we reach High Wind
criteria, I believe that said criteria will be reached with
sustained wind speeds at Cut Bank during the Tuesday afternoon
hours. Due to Meteorologist low confidence in an imminent High
Wind event, I've chosen to continue the High Wind Watch, with the
associated language that High Winds are "possible" across The N/S
Rocky Mountain Front and the adjacent Hi-Line area. The afore
mentioned trofing passing across the upper level ridge, allows
some mountain snow, and some rain (rain/snow) to fall at lower
elevations.
- Fogleman

Wednesday through Thursday...Ensemble clusters are in good
agreement with the H500 ridge axis shifting east from over the
Pacific Northwest and Western Canada (on Wednesday) to the
Northern Rockies (through Thursday afternoon/evening). This will
place the Northern Rockies beneath northwesterly flow, both at the
surface and aloft, on Wednesday which will help to maintain
isolated to scattered rain/snow showers across much of Central and
North Central Montana through afternoon hours. High temperatures
on Wednesday will be near normal across all of Southwest through
North Central Montana, with readings rebounding back above normal
on Thursday as the upper level ridge moves overhead and surface
winds back to the south to southwest. While much of the day on
Thursday will be dry, Pacific moisture advecting northeast ahead
of the next disturbance during the evening and overnight hours
will bring increasing chances for rain and/or snow along
predominately the Continental Divide.

Friday through next Monday...ensemble cluster begin to diverge at
the end of the work week and through the weekend with respect to the
evolution of longwave troughing moving over the Western CONUS and
Canada, with a large degree of uncertainty arising in the position
and/or timing of the trough and overall amplitude. This will
ultimately affect how warm/cool temperatures are to the end of the
work week and through the weekend, with the temperature spreads
between 25th and 75th percentiles in the NBM ranging from 15 degrees
on Friday, to 25 degrees on Saturday, to 18 degrees on Sunday at
Great Falls. Additionally, these uncertainties will impact the
placement and timing of precipitation, but an overall increase in
precipitation chances can be expected across the Northern Rockies
over this timeframe. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  56  33  52 /  10  20  40  10
CTB  36  52  29  50 /   0  10  20   0
HLN  36  56  34  56 /  10  40  30  10
BZN  28  54  30  53 /  10  60  30   0
WYS  20  43  19  47 /   0  60  30   0
DLN  30  52  29  55 /  10  30   0   0
HVR  35  59  32  53 /   0  20  40   0
LWT  29  49  29  45 /   0  40  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from midnight MDT tonight through Tuesday
afternoon for East Glacier Park Region-Eastern Glacier, Western
Toole, and Central Pondera-Northern High Plains-Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.